- Open Access
Estimates for lattice points of quadratic forms with integral coefficients modulo a prime number square
© Hakami; licensee Springer. 2014
- Received: 30 June 2014
- Accepted: 18 July 2014
- Published: 18 August 2014
Let be a nonsingular quadratic form with integer coefficients, n be even. Let denote the set of zeros of in , p be an odd prime, and denote the cardinality of V. In this paper, we are interested in giving an upper bound of the number of integer solutions of the congruence in small boxes of the type centered about the origin, where , and for .
MSC:11E04, 11E08, 11E12, 11P21.
- lattice theory
- quadratic forms
- lattice points
The final result of this paper is stated in the following theorem.
Equations (6) and (7) express the ‘incomplete’ sum as a fraction of the ‘complete’ sum plus an error term. In general so that the fractions in the two equations are about the same. In fact, if V is defined by a ‘nonsingular’ quadratic form then . (That is, .)
for . If we take then it is clear from the definition that is the number of ways of expressing x as a sum with and . Moreover, is nonempty if and only if .
The last identity is Parseval’s equality.
Using identities for the Gauss sum , one obtains the following.
Lemma 1 ([, Lemma 2.3])
where is the quadratic form associated with the inverse of the matrix for Q modp.
Inserting the value in Lemma 1 yields (see ) the following.
Lemma 2 (The fundamental identity)
The lemma is established. □
We next determine which of the terms , , and in (23) is the dominant term. We consider two cases:
This leads to the proof of the lemma. □
The author would like to thank the anonymous referee for his helpful and constructive comments and suggestions. He would also like to thank the Editors for their generous comments and support during the review process. Finally, he would like to thank the VTEX Typesetting Services for their assistance in formatting and typesetting this paper.
- Cochrane, T: Small solutions of congruences. PhD thesis, University of Michigan (1984)MATHGoogle Scholar
- Chalk JHH: The number of solutions of congruences in incomplete residue systems. Can. J. Math. 1963, 15: 291–296. 10.4153/CJM-1963-032-5MathSciNetView ArticleMATHGoogle Scholar
- Tietäväinen A Ann. Unviv. Turku. Ser. AI 102. On the Solvability of Equations in Incomplete Finite Fields 1967, 1–13.Google Scholar
- Myerson G: The distribution of rational points on varieties defined over a finite field. Mathematika 1981, 28: 153–159. 10.1112/S0025579300010202MathSciNetView ArticleMATHGoogle Scholar
- Hakami, A: Small zeros of quadratic congruences to a prime power modulus. PhD thesis, Kansas State University (2009)Google Scholar
- Hakami A: Small zeros of quadratic forms mod . Proc. Am. Math. Soc. 2012,140(12):4041–4052. 10.1090/S0002-9939-2012-11310-3MathSciNetView ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.